Why do they put a highly comedogenic ingredient in an acne treatment? Won't this clog the pores and cause further breakouts?
Why Does Retin-A Cream Contain Isopropyl Myristate? Isn't that considered highly comedogenic?
Doctor Answers 2
Isopropyl myristate is an ingredient found in a number of cosmetic formulations. It serves as a thickening agent and an emollient.
Back in 1986 there was a study published in the Archives of Dermatology which demonstrated that isopropyl myristate had the propensity to clog pores in the rabbit ear assay ( hope that did not rile up the Norfolk-based PETA people). Around that time, if memory serves me right, Dr. Fulton came out with his list of comedogenic ingredients. I remember, virtually memorizing this listing, which was on a 1-3 scale. Patients with comedones (blackheads and whiteheads) showed me their cosmetics and I would evaluate their product as measured by this list. Isopropyl myristate was draped with a 3+.
Curiously, the cream base of Retin A was felt to be comedogenic in Fulton's analysis.
In subsequent years it has been determined that isopropyl myristate is less comedogenic than originally thought. It does remain in Retin A cream, but was never in the gel formulations. (Creams are thicker and require thickening agents, gels do not).
By the way, we rarely use lists like the one Dr. Fulton compiled these days, since cosmetic companies are much better about keeping comedogenic ingredients out of their products. ( Not perfect, mind you, but definitely much better.)
Isopropyl myristate and Retin-A
This is essentially a common ingredient in many cosmeceuticals and funcitons as a skin conditioning agent that is added to lubricate the skin and act as a moisturizing agent or emolient. I assume that you, as well as I, were somewhat surprised to see the Wikipedia entry that describes it as a an additive to kill head lice.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.